Skip to content

Why You Feel Queasy When You Take Your Multi On An Empty Stomach & What To Do

Jamie Schneider
Author: Expert reviewer:
November 6, 2021
Jamie Schneider
mbg Beauty & Wellness Editor
By Jamie Schneider
mbg Beauty & Wellness Editor
Jamie Schneider is the Beauty & Wellness Editor at mindbodygreen, covering beauty and wellness. She has a B.A. in Organizational Studies and English from the University of Michigan, and her work has appeared in Coveteur, The Chill Times, and Wyld Skincare.
Ashley Jordan Ferira, Ph.D., RDN
Expert review by
Ashley Jordan Ferira, Ph.D., RDN
mbg Vice President of Scientific Affairs
Ashley Jordan Ferira, Ph.D., RDN is Vice President of Scientific Affairs at mindbodygreen. She received her bachelor's degree in Biological Basis of Behavior from the University of Pennsylvania and Ph.D. in Foods and Nutrition from the University of Georgia.
November 6, 2021

The appeal of a multivitamin is pretty simple. As the name suggests, this comprehensive supplement can help you increase your intake of multiple nutrients in one fell swoop—which, yes, is probably something you could benefit from.* You see, research shows that hundreds of millions of Americans don't get enough of their daily required micronutrients through food alone1—and that we're coming up short on a whole slew of must-haves, including vitamins A, D, E, and K, calcium, magnesium, potassium...we could go on and on.

Thankfully, research has also found that simply taking a multivitamin each day can directly help fill in these nutrient gaps2.* And thus, the mighty multi earns its mass praise. 

Advertisement
This ad is displayed using third party content and we do not control its accessibility features.

However, reaping your multi's benefits isn't as simple as popping your pill(s) in a mad dash out the door in the morning. In fact, one of the biggest gripes people have with multivitamins is that the one-shot wonders upset their stomachs.

So what gives? It's true that feeling uneasy after taking a multi is a common issue (especially if you pop it on an empty stomach), but, luckily for us all, there's an easy fix. 

Why can multivitamins make you feel sick?

As with baking banana bread and true love, timing is everything when it comes to getting the most out of your multivitamin. "In general, most people are more likely to stick with taking a multivitamin first thing in the morning," Bethany Doerfler, RDN, a clinical research dietitian at Northwestern Memorial Hospital, previously told mbg. In many cases, it's easier to keep your routine consistent if you're doing it before the twists and turns of the day completely wipe it from your mind.

While taking your multi in the a.m. is all well and good, it can backfire if that means you're popping it on an empty stomach, which can make it more difficult for your body to process. "Multivitamins contain nutrients in a very concentrated form that, when taken on an empty stomach, [can] cause nausea in some," says dietitian and mbg Collective member Maya Feller, M.S., R.D., CDN. Specifically, vitamins C, A, and B6, along with certain less gentle forms of iron, zinc, and other minerals, are common culprits behind the discomfort, she notes. 

On the other hand: "When multivitamins are taken with food, the food acts as a buffer, which helps to minimize the side effects," Feller adds. Not to mention, if your multivitamin contains fat-soluble vitamins (which the good ones do, by the way), consuming them with food (particularly a source of fat) is a must for them to be properly absorbed by the body.*

So, if you remember to take your multi but skip breakfast in the morning, it's all too likely that you'll experience some stomach upset as your empty digestive system tries to process it. The same goes for if you take your supplement later in the day when it's been a few hours since you've last eaten.

Advertisement
This ad is displayed using third party content and we do not control its accessibility features.

How to take your multivitamin so that it won't bother your stomach.

Want to keep up with that nutritional insurance policy but without the nausea? You have two options here (and one may surprise you): 

1.

Take your multi with food. 

Since taking a multivitamin on an empty stomach can lead to GI discomfort, the obvious solution is to pair it with a meal or snack—ideally one that includes a source of fat. Of course, it doesn't necessarily have to be breakfast—especially if you don't typically like to eat right when you wake up! If that's the case, just push your supplement schedule back a few hours to whenever you have a meal.

Take it from mbg's director of scientific affairs Ashley Jordan Ferira, Ph.D., RDN, who is partial to a lunchtime multi: "Personalized nutrition honors these individual differences and pivots one's approach. For me, my daily multi is taken every day with my lunch," she says. Not all stomachs can handle the mineral load multivitamins often pack in bright and early!

You just might not want to take your daily supplement with dinner, as some vitamins, like vitamin B123, can have an energizing effect on some people, which could potentially interfere with your sleep.* But to each their own.

Advertisement
This ad is displayed using third party content and we do not control its accessibility features.
2.

Choose a multi that features chelated minerals. 

If you just can't for the life of you remember to take your multivitamin unless it's first thing in the morning or you have a more sensitive system, don't fret: Just make sure your supplement contains mostly chelated minerals. 

"Chelated minerals are minerals that are bound to amino acids," explains Feller. "They require less stomach acid to be absorbed and tend to have a better absorption rate, so that, even when there is less stomach acid, there tends to be less discomfort." Translation? Chelated minerals are easier on your stomach, which makes them better tolerated than forms of minerals commonly found in multivitamins when taken without food.*

Check out the Supplement Facts panel on your multi, and look for the word "chelate" in the forms of minerals like iron, zinc, copper, and more listed there. There are other gentle forms of minerals (like marine-sourced minerals), but chelates are the most famous.

While everyone's body responds differently to different supplements and forms of nutrients, in general, chelates are a great option for people who are looking for a multivitamin that's gentle and easy to absorb. (That's why we formulated our ultimate multivitamin+ with premium forms of minerals that are chelated, marine-sourced, or the most bioavailable form.)*

The takeaway. 

Because they contain high amounts of certain nutrients—particularly minerals—multivitamins can make you feel queasy if you take them on an empty stomach. The obvious fix is to simply take your multi with food, but that's not your only option; if your multi contains premium minerals (chelated and other bioavailable forms), the supplement will generally be way gentler on your digestive system.*

If you are pregnant, breastfeeding, or taking medications, consult with your doctor before starting a supplement routine. It is always optimal to consult with a health care provider when considering what supplements are right for you.
Jamie Schneider
Jamie Schneider
mbg Beauty & Wellness Editor

Jamie Schneider is the Beauty & Wellness Editor at mindbodygreen. She has a B.A. in Organizational Studies and English from the University of Michigan, and her work has appeared in Coveteur, The Chill Times, and Wyld Skincare. In her role at mbg, she reports on everything from the top beauty industry trends, to the gut-skin connection and the microbiome, to the latest expert makeup hacks. She currently lives in New York City.